Wyoming, 2023High Wind in Wyoming, December 9 to 10, 2023
December 9 to 10, 2023 · NWS CYS · 9 events in 9 counties and zones
High winds from mountain wave activity across southeast Wyoming resulted in widespread gusts 55 to 65 mph late in the evening on December 9th continuing into the morning of the 10th. Bordeaux along Interstate 25 south of Wheatland gusted 83 mph.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds from mountain wave activity across southeast Wyoming resulted in widespread gusts 55 to 65 mph late in the evening on December 9th continuing into the morning of the 10th. Bordeaux along Interstate 25 south of Wheatland gusted 83 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 9, 4:40 PM MST, 2 hours 42 minutes earlier. Its key messages:
- 1) Another high wind event for southeast Wyoming beginning tonight through Sunday. Strong cross winds could be hazardous to light weight or high profile vehicles along I-80 and I-25. 2) Period of light snowfall late Monday afternoon into Tuesday morning with higher accumulations expected along and west of the I-25 corridor.
Area forecast discussion, Dec 9, 4:40 PM MST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
440 PM MST Sat Dec 9 2023
.KEY MESSAGES...
1) Another high wind event for southeast Wyoming beginning tonight
through Sunday. Strong cross winds could be hazardous to light
weight or high profile vehicles along I-80 and I-25.
2) Period of light snowfall late Monday afternoon into Tuesday
morning with higher accumulations expected along and west of the
I-25 corridor.
&&
.DISCUSSION...
Issued at 215 PM MST Sat Dec 9 2023
---SHORT TERM (This Afternoon through Sunday night)---
Latest satellite and radar shows showers across portions of
southeast WY ahead of the vort max pushing through central WY.
This included a NW to SE oriented band south of Wheatland that
developed early this afternoon along the convergence zone that
developed in the wake of the North Laramie Range with northwest
surface flow in addition to weak instability. Showers should
diminish around sundown as temperatures begin dropping down into
the teens for much of the CWA.
High winds look to return to portions of southeast WY tonight and
running through the day Sunday. Northwest flow in the wake of the
upper level trough diving into the southeast with height and MSLP
gradients tightening along the Front Range. CAG-CPR height gradients
continue to exceed 100m at 850mb (70m at 700mb). 700mb winds at 50-
60 kt will pass over the terrain with generally stable air leading
to mountain wave activity at and downstream of the Snowy and Laramie
Range with strong subsidence continuing with latest guidance. In-
house guidance continues to keep high probabilities of high winds
for wind-prone areas near Arlington and Bordeaux, while NBM
probabilities of exceeding 48 kt consistently remains above 50% for
many areas currently under wind headlines. Therefore, decided to
upgrade the remaining watches to warnings covering much of Carbon,
Albany, and Platte Co along with western Laramie Co. As far as
timing, portions of Carbon Co, especially Arlington, could see high
winds as early as late this evening. Farther east along the Laramie
Range, high winds should hold off until the early morning hours of
Sunday and continue throughout the day. Adjacent plains out into the
NE Panhandle will see gusty northwest winds 25-35 mph throughout the
afternoon. See High Wind Warning text product for additional
details.
Besides winds on Sunday, higher elevations along the Sierra Madre
and Snowy Ranges will see snowfall with a couple inches of
accumulation throughout the day and into Sunday night, especially
over west and northwest slopes. Does not look like winter headlines
will be needed at this time, but strong winds could lead to reduced
visibility in blowing snow Sunday. Afternoon temperatures will
be in the 40s east of I-25 and 30s farther west Sunday
afternoon.
---LONG TERM (Monday through Saturday)---
Upper level northwest flow will continue pushing east with an
shortwave digging from the Pacific Northwest through to the Four
Corners by the beginning of the work week. From the northwest flow,
an upper level low is expected to break off from the main flow and
begin digging across the Intermountain West before centering across
the Four Corners, followed by the trailing cold front across the
CWA. Main concern for the extended forecast remains with the snow
potentials Monday into Tuesday from these features and how much snow
will fall into the valleys and lower areas. Models have continued to
come into much better agreement between the GFS and the Euro with
the upper level closed low breaking off from the main flow and
digging south of the Four Corners. Without the influence of the
upslope flow up to 500mb, snow totals will slightly decrease for
areas east of I-25 as otherwise would be expected. Still expecting a
bit of measurable snow though, with some moisture advection from
central to east Colorado and advecting to the northeast into
southeastern Wyoming and into the Nebraksa Panhandle. Ensemble
members have continued to trend QPF and 24-hour snow upwards for
KCYS over the last few model runs, with picking up the the higher
PWATs east of I-25. As a result, started trending up snow for KCYS
up to about an inch for the I-25 corridor and just under an inch for
the Nebraska Panhandle Monday into Tuesday night.
Midweek onward remains mostly dry with slight chances for continued
mountain snow (15% to 25%). Will have to continue tracking the
progression of the upper level closed low, with long range model
guidance keeping the feature nearly stationary to the south of the
Four Corners, and adding additional moisture advection into the
region. As it currently stands, most of the moisture remains further
to the south across Colorado and Central Nebraska and keeping it
just out of our reach. However, will primarily depend on the
tracking of that system and if higher PWATs could be obtainable if
the closed low shifts slightly northward. Next shortwave trough is
expected to dig across the High Plains by next weekend, giving the
next chance for precipitation. Still too far out to make any
reasonable assessments and kept PoPs on the low end (under 10% per
the NBM). But will continue to monitor throughout the coming week
for any possible impacts as the NBM generally has a dry bias for the
region.
&&
.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 430 PM MST Sat Dec 9 2023
VFR is expected at all terminals through the forecast period.
CIGs could temporarily go below 5000 feet for KRWL and KLAR
this evening as brief -SHSN move through the region. LLWS will
be present between 6z-12z for KCYS and KLAR. KBFF will see LLWS
between 15z-18z Sunday. Wind gusts will ramp up overnight for
the southeast WY terminals, as gusts of 30-45 knots become
prevalent after 6z. Wind gusts will not pick up until 17z or
later for the NE Panhandle terminals, with gusts up to 25-30
knots. Please see individual TAFs for further details.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 11 PM this evening to 5 PM MST Sunday
for WYZ104-105-107-109-115-117.
High Wind Warning from 11 PM this evening to 11 PM MST Sunday
for WYZ106-110-116.
NE...None.
&&
DISCUSSION...
SHORT TERM...
LONG TERM...
AVIATION...BWHazardous weather outlook, Dec 9, 2:28 PM MST, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
228 PM MST Sat Dec 9 2023
WYZ101>119-102130-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
228 PM MST Sat Dec 9 2023
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
High winds return to wind-prone areas late tonight.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Another high wind event for southeast Wyoming Sunday. Strong
cross winds could be hazardous to light weight or high profile
vehicles along I-80 and I-25.
Period of light snowfall late Monday afternoon into Tuesday
morning with higher accumulations expected along and west of the
I-25 corridor.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-019>021-054-055-095-096-102130-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
228 PM MST Sat Dec 9 2023
This hazardous weather outlook is for portions of panhandle
Nebraska.
.DAY ONE...THIS AFTERNOON AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Period of light snowfall late Monday afternoon into Tuesday
morning.
.Spotter information statement...
Spotter activation will not be needed.
High Wind, North Snowy Range Foothills
- When
- December 9, 7:22 PM MST to December 10, 12:16 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Numerous WYDOT mesonet stations reported wind gusts 60 to 70 mph between late on the 9th and the morning of the 10th. WYDOT mesonet station Stouss Hill (WY25) along Interstate 80 mesaured maximum wind gust 15 miles north-northeast of Centennial at 4:52 AM MST on 12/10.
High Wind, Central Laramie Range and Southwest Platte County
- When
- December 9, 11:16 PM MST to December 10, 9:52 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 72 kt (83 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
WYDOT mesonet station Bordeaux (KBRX) along Interstate 25 measured maximum wind gust 9 miles south of Wheatland at 4:46 AM MST on 12/10.
High Wind, Ferris/Seminoe/Shirley Mountains
- When
- December 10, 12:50 AM MST to 9:50 AM MST
- Where
- Ferris/Seminoe/Shirley Mountains forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
RAWS mesonet station Camp Creek (CAMW4) near Muddy Gap reported maximum wind gust.
High Wind, South Laramie Range
- When
- December 10, 3:02 AM MST to 12:46 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Numerous WYDOT and Union Pacific Railroad mesonet stations reported wind gusts 55 to 65 mph. WYDOT mesonet station Lone Tree (WY36) along Interstate 80 reported maximum wind gust 2 miles west of Buford at 5:26 AM MST on 12/10.
High Wind, South Laramie Range Foothills
- When
- December 10, 4:09 AM MST to 12:45 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Union Pacific Railroad mesonet station EMKAYW (UP226) reported maximum wind gust 14 miles west-southwest of Cheyenne at 6:45 AM MST on 12/10. Numerous WYDOT sensors along Interstate 80 and 25 also reported high winds gusting 55 to 65 mph.
High Wind, East Platte County
- When
- December 10, 5:32 AM MST to 9:48 AM MST
- Where
- East Platte County forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
WYDOT mesonet station Bear Creek (WY40) along Interstate 25 at the Platte County line south of Chugwater measured maximum wind gust at 8:22 AM MST.
High Wind, Laramie Valley
- When
- December 10, 5:33 AM MST to 12:36 PM MST
- Where
- Laramie Valley forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
Union Pacific Railroad mesonet station RKRIVR (UP345) reported maximum wind gust at 5:43 AM MST 1 mile south of Rock River.
High Wind, Shirley Basin
- When
- December 10, 5:44 AM MST to 1:44 PM MST
- Where
- Shirley Basin forecast zone
- Measured
- 63 kt (72 mph) estimated gust
- Reported by
- RAWS
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Estimated wind gust based on RAWS sensor near the zone border.
High Wind, Central Laramie County
- When
- December 10, 9:48 AM MST to 10:22 AM MST
- Where
- Central Laramie County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Cheyenne Airport ASOS station (KCYS) measured maximum wind gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Tennessee, December 9, 20237 deaths · 92 injured · $55 million · EF3 · 20 events
- Strong Wind in Minnesota, December 9, 20233 deaths · 8 events
- Tornado in Kentucky, December 9, 2023$750,000 · EF2 · 1 event
- Rip Current in Puerto Rico, December 9, 20231 death · 3 injured · 1 event
- Tornadoes and Hail in Tennessee, December 9, 20233 injured · $1.3 million · EF1 · 17 events
- Tornadoes and Damaging Winds in Alabama, December 9 to 10, 2023$5.0 million · EF1 · 7 events
- Tornadoes and Hail in Mississippi, December 9 to 10, 2023$1.7 million · EF1 · 25 events
- Tornadoes and Damaging Winds in Kentucky, December 9, 2023$5,000 · EF2 · 7 events
- Hail and Damaging Winds in Louisiana, December 9, 2023$54,000 · 1.75 in hail · 3 events
- Hail and Damaging Winds in Mississippi, December 9, 2023$12,000 · 4 in hail · 32 events
- Hail and Damaging Winds in Louisiana, December 9, 20232.5 in hail · 23 events
- Hail in Arkansas, December 9, 2023$20,000 · 1 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1144576, 1144574, 1144572, 1144578, 1144579, 1144575, 1144577, 1144573, 1144580.